ArticleActa bio-medica : Atenei Parmensis2023
Concomitant hypokalemia and hypocalcemia: a very rare but life-threating combination of reversible causes of cardiac arrest - an unusual first manifestation of coeliac disease.
Article in Acta bio-medica : Atenei Parmensis, 2023. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 2 papers.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
2 citing papers in PubMed, 2 citations in OpenAlex.
- Cardiac Arrest Due to Lymphocytic Colitis.Cureus · 2025Article
- Electrolyte disorders in the critically ill: a retrospective analysis.Scientific reports · 2025Article
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
7 authors at 7 institutions in 5 countries.
Funding
No grant is acknowledged in the PubMed record.
Abstract
The causes of cardiac arrest are extremely heterogeneous. Among these, both hypokalemia and hypocalcemia are known reversible factors that can lead to cardiac arrest. In this report, we present a unique case report of a patient with previously undiagnosed coeliac disease who experienced cardiac arrest due a combination of hypokalemia and hypocalcemia resulting from malabsorption. A 66-year-old male presented to the emergency department with symptoms of malaise, weakness, weight loss, and persistent diarrhea. The patient exhibited characteristic signs of hypokalemia and hypocalcemia, including fasciculations, weakness, and swelling. An electrocardiogram showed a normal rhythm, and blood tests confirmed the electrolyte imbalances. Despite initial treatment, the patient experienced sudden cardiac arrest. Prompt resuscitation efforts were successful in restoring spontaneous circulation. However, recurrent episodes of ventricular arrhythmias and cardiac arrest occurred. Large doses of intravenous potassium chloride, in conjunction with magnesium, were needed prior to restore electrolyte balance. The concomitant severe hypocalcemia required caution calcium supplementation, to avoid further decreases in serum potassium levels. Appropriate ion replacements ultimately led to successful resuscitation with good functional recovery. During the hospital stay, the patient was diagnosed with coeliac disease. This case is noteworthy for its uniqueness, as there are no documented instances in the scientific literature linking cardiac arrest directly to coeliac disease. It is important to emphasize the need for investigating potential reversible causes of cardiac arrest, such as hypokalemia and hypocalcemia, and implementing appropriate interventions to address these factors.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.